Thunderstorm Wind, Union
- When
- August 16, 8:30 PM EST
- Where
- Union County, Lewisburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.950, -76.883
Trees reported down in Lewisburg.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 16, 1:55 PM EST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 255 PM EDT SAT AUG 16 2003 COLD FRONT...CURRENTLY OVER LK ERIE AND SOUTHERN NY STATE...WILL PUSH SOUTHWARD THRU PA OVERNIGHT. SEVERE THREAT WILL CONTINUE INTO THE EVENING HOURS...AS CAPES RUNNING BETWEEN 2000-3000 J/KG AHEAD OF FRONT. UPPER LVL VORT MAX DROPPING SOUTHWARD INTO OHIO VALLEY WILL SLOW FRONT DOWN OVER SOUTHERN PA ON SUNDAY...RESULTING IN A GOOD DEAL OF CLOUDINESS AND A CHC OF SHOWER IN THAT REGION. SREF DATA SUGGESTS POPS RANGING FROM ZERO IN THE NORTH...TO LIKELY ALONG THE MASON DIXON LINE. UPPER RIDGE BUILDS INTO THE AREA BY TUESDAY...LIKELY RESULTING IN A STRETCH OF DRY WX ACROSS THE STATE. MREF 850 TEMPS INITIALLY NEAR SEASONAL NORMS. HOWEVER...AS SFC HI MOVES OFF THE EAST COAST...SW FLOW PUSHES 850 TEMPS TO ARND 18C BY LATE WEEK...SUGGESTING HIGHS PUSHING 90F. EXTENDED...MED RANGE MODELS ALL SHOWING A DYING COLD FRONT MAKING A RUN AT CENTRAL PA BY LATE FRI OR SAT. THEREFORE...WILL GO WITH THE CHC OF SHOWERS/STORMS IN THAT PERIOD. .CTP WATCHES/WARNINGS/ADVISORIES... PA...SVR THUNDERSTORM WATCH UNTIL 7 PM OVER NORTHERN PA. FITZGERALD
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 502 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT
PAZ026>028-170030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 739 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT JUNIATA...HUNTINGDON AND MIFFLIN COUNTIES... AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF STATE COLLEGE...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR BELLEVILLE...SEVEN MOUNTAINS AROUND 750 PM...MILROY AROUND 755 PM...REEDSVILLE AROUND 800 PM... LEWISTOWN...YEAGERTOWN...BURNHAM...STRODES MILLS AROUND 805 PM... ALFARATA AROUND 810 PM AND WALNUT AROUND 825 PM. EXPECT INTENSE LIGHTNING FROM THIS STORM...AND POSSIBLY SMALL HAIL. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
PAZ056-063-170115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 815 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND PERRY COUNTIES... AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTH OF LEWISTOWN...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR COLONEL DENNING STATE PARK AROUND 835 PM...BLOSERVILLE...NEWVILLE AROUND 850 PM...CARLISLE AND WALNUT BOTTOM AROUND 905 PM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
PAZ057-170130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 828 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN COUNTY... AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF LINGLESTOWN. THIS STORM WAS MOVING SOUTH AT LESS THAN 10 MPH...AND WILL BE NEAR ELLENDALE FORGE AROUND 930 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. KF
PAZ064-170215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 912 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY... AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES EAST OF SHIPPENSBURG...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR BENDERSVILLE AND ARENDTSVILLE AROUND 920 PM...BIGLERVILLE AROUND 925 PM...YORK SPRINGS AROUND 930 PM...SEVEN STARS AROUND 935 PM...GETTYSBURG AROUND 940 PM...HEIDLERSBURG AND LAKE MEADE AROUND 945 PM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
PAZ056-063-170300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 915 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS CONTINUE TO AFFECT CUMBERLAND AND PERRY COUNTIES... AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS OVER CUMBERLAND AND PERRY COUNTIES. EXPECT INTENSE LIGHTNING FROM THESE STORMS...AS WELL AS TORRENTIAL DOWNPOURS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. THESE STORMS SHOULD MOVE SOUTH OF THE AREA AFTER 11 PM.
PAZ049-052-170215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 921 PM EDT SAT AUG 16 2003 ...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND AND UNION COUNTIES... AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LEWISBURG...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SUNBURY AND NORTHUMBERLAND AROUND 930 PM...SNYDERTOWN AROUND 940 PM...RESLER...FARNSWORTH AND STONINGTON AROUND 945 PM...TREVORTON AROUND 950 PM...REBUCK AROUND 955 PM...FERNDALE AND URBAN AROUND 1000 PM. EXPECT SMALL HAIL...AS WELL AS FREQUENT AND DANGEROUS LIGHTNING FROM THIS STORM.
The State College radar (KCCX), 94 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees reported down in Lewisburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369205.